Illinois, 2005

Cold in Illinois, December 18 to 22, 2005

December 18 to 22, 2005 · NWS LOT · 1 event in 1 county or zone

Very cold temperatures continued into the middle of December. Low temperatures dropped into the single digits for 5 days in a row, with the morning of December 19th the coldest of the entire month, with a low of one degree below zero.

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Very cold temperatures continued into the middle of December. Low temperatures dropped into the single digits for 5 days in a row, with the morning of December 19th the coldest of the entire month, with a low of one degree below zero. Three people in Chicago died from the cold weather. A fourth woman died in her home in Skokie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 17, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Dec 17, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1100 PM CST SAT DEC 17 2005

.DISCUSSION REGARDING AFTERNOON ZONES/GRIDS...

CIRRUS OVERSPREADING THE AREA THIS AFTERNOON. THICKER CLOUD DECK AND
SOME LIGHT SNOW OVER KS AND WRN MO. THIS SHOULD SPREAD ENE INTO
CENTRAL IL LATE TONIGHT AND SUNDAY. MODEL TIME/HEIGHT SECTIONS SHOW
VERY DRY LOW LEVELS AND SUBSIDENCE MUCH OF THE NIGHT OVER NORTHERN
IL. BEST CHANCE OF SOME LIGHT SNOW WILL BE LATE TONIGHT...AFTER 3 AM
THROUGH ABOUT MIDDAY SUNDAY...MAINLY S OF I-80. WILL CONTINUE CHANCE
OF FLURRIES OVER MUCH OF THE AREA WITH POPS AROUND 20 PCT...AND
CHANCE OF LIGHT SNOW WITH 30 PCT POPS FAR SOUTHERN TIER OF COUNTIES.
AMS DRYING OUT SUNDAY AFTERNOON AS UPPER LOW LIFTS OUT AND TROF
SINKS SOUTH OF AREA. DRY AND COLD THROUGH MONDAY. THEN GRADUAL
MODERATION THROUGH THE END OF THE WEEK WITH NO SIGNIFICANT WEATHER.
ONLY MINOR ADJUSTMENTS TO GUIDANCE TEMPERATURES.

ALLSOPP

&&

.AVIATION DISCUSSION FOR 06Z TAFS...

VFR CONDS EXPECTED TO CONTINUE THROUGH THE TAF PERIOD.
HOWEVER...MID AND HIGH-LEVEL CLOUDS ARE STREAMING OVER THE AREA
AHEAD OF A WEAK UPPER LEVEL LOW DEVELOPING IN THE SOUTHERN
PLAINS  MODEL TIME SECTIONS OF RH...SHOW LITTLE IN THE WAY OF LOW
CLOUDINESS COMING INTO THE TAF SITES. THIS SYSTEM IS FORECAST TO
TRACK THROUGH CENTRAL ILLINOIS AND INDIANA TOMORROW...WITH SOME
LIGHT SNOW...BUT IT SHOULD BE FAR ENOUGH SOUTH THAT ANY OF THE SNOW
WILL BE WELL SOUTH OF THE TAF SITES.  WHILE THE PUBLIC FORECAST DOES
HAVE A CHANCE OF FLURRIES IN THE MORNING...WILL KEEP ANY MENTION OF
-SN OUT OF THE TAFS FOR NOW SINCE THE AIRMASS OVER NRN ILLINOIS AND
INDIANA IS QUITE DRY. ANY FLAKES FALLING SHOULD BE FEW AND FAR
BETWEEN.  THUS STILL EXPECT SKIES TO REMAIN VFR WITH NO RESTRICTIONS
TO VSBY.  WINDS WILL REMAIN QUITE UNIFORM FOR THE NEXT 24 HRS.  WITH
A RIDGE OF HIGH PRESSURE EXTENDING OVER THE CENTRAL PLAINS THROUGH
THE OHIO VALLEY AND MORE HIGH PRESSURE EXPECTED TO BUILD OVER THAT
REGION...A WLY PRESSURE GRADIENT WILL PERSIST AND WINDS ARE EXPECTED
TO REMAIN GENERALLY WLY AT AROUND 10KT.  THE EXCEPTION WILL BE
DURING THE EARLY MORNING HOURS WHEN A WEAK SURFACE TROUGH WILL MOVE
THROUGH WISCONSIN AND NRN ILLINOIS TURNING WINDS NWLY FOR A FEW
HOURS BEFORE TURNING WLY AGAIN.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE
.IN...NONE.
.LM...NONE.
Hazardous weather outlook, Dec 17, 4:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CST SAT DEC 17 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-181200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CST SAT DEC 17 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-181200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CST SAT DEC 17 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

ALLSOPP

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
December 18, 12:00 AM CST to December 22, 10:00 AM CST
Where
Cook forecast zone
Deaths
4 direct, 0 indirect
Reported by
GOVT OFFICIAL

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2005-12-1868MaleOtherDirect
Cold/Wind Chill, Cook2005-12-1955MaleOtherDirect
Cold/Wind Chill, Cook2005-12-1993FemalePermanent HomeDirect
Cold/Wind Chill, Cook2005-12-1568FemalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482580.